Alert archive / Alabama / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 68, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 31, 2025, 6:27 AM CDT for Fayette County, Marion County, Alabama. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 31, 2025, 6:27 AM CDT (11:27 UTC)
- Expired
- Mar 31, 2025, 7:30 AM CDT
- In force
- 63 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Fayette County, AL, Marion County, AL
The radar
The Columbus AFB radar (KGWX), 48 km from the middle of the area, began a volume at 11:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 4:48 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 11.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 443 J/kg
- Mixed-layer CIN
- -219 J/kg
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 6:02 AM CDT, 25 minutes earlier. Its key messages:
- Updated at 554 AM CDT MON MAR 31 2025
- A fast-moving line of severe thunderstorms will move across central Alabama through early this afternoon. The risk level for damaging winds is a Level 3 out of 5 for much of Central Alabama. Additional threats will include QLCS tornadoes and hail.
- There is a very conditional threat of severe storms Wednesday afternoon into Wednesday night for northwestern portions of Central Alabama.
- There is a high chance of forecast high temperatures reaching record territory Wednesday to Saturday.
Area forecast discussion, Mar 31, 6:02 AM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
602 AM CDT Mon Mar 31 2025
...New AVIATION...
.KEY MESSAGES...
Updated at 554 AM CDT MON MAR 31 2025
- A fast-moving line of severe thunderstorms will move across
central Alabama through early this afternoon. The risk level
for damaging winds is a Level 3 out of 5 for much of Central
Alabama. Additional threats will include QLCS tornadoes and
hail.
- There is a very conditional threat of severe storms Wednesday
afternoon into Wednesday night for northwestern portions of
Central Alabama.
- There is a high chance of forecast high temperatures reaching
record territory Wednesday to Saturday.
&&
.SHORT TERM...
(Today through Tuesday)
Issued at 144 AM CDT MON MAR 31 2025
As of writing, a broken line of strong to severe thunderstorms is
stretching from Central TN back to portion of Arkansas and
Mississippi. A Tornado Watch is currently in effect for our
northwestern counties through 5 AM and a Severe Thunderstorm Watch
is in effect across the state line to our west. Not much has
changed regarding the timing of the line across Central AL.
Expecting activity to be across our northwestern areas before
daybreak and begin to quickly move our of the area early this
afternoon. While tornadoes will still be possible, our threat will
likely turn to more of a damaging wind threat, especially within
any bowing segments of the line. The bulk of the precip will be
clear of the region by the mid afternoon hours. However, we could
see some lingering showers through the late afternoon hours. There
is a low to medium chance for patchy fog across our southern
counties as dry air filters in the area, trapping some low level
moisture at the surface. We look to stay dry on Tuesday as weak
ridging aloft and surface high pressure take control.
95/Castillo
&&
.LONG TERM...
(Tuesday night through next Sunday)
Issued at 144 AM CDT MON MAR 31 2025
Very little change with this long term forecast update. The upper
levels will be characterized by a strengthening ridge along the
southeastern U.S. coast and a trough over much of the western U.S.
Towards the middle of the week, a frontal boundary will begin to
head our way out of the Plains but will eventually stall to our
northwest. Meanwhile, a 30-40 knot LLJ will usher plentiful
moisture across the Mid South ahead of this boundary. The latest
round of ensemble guidance keeps the axis of heaviest rainfall to
our northwest where the greater upper level support and low level
moisture convergence will be co-located. Will continue with a
mention to low to moderate rain chances through the middle of the
week to account for the ridge axis potentially coming in weaker
than advertised. Based on forecast soundings, any storms that do
make it into our area have the potential to strengthen quickly to
strong to severe limits. Locally heavy rainfall also appears
likely if any storms develop. Chances for showers and storms
increase over the weekend as the stalled boundary received the
nudge it needed to continue southeast, eventually moving through
the region sometime Sunday.
A pretty significant warming trend is set to kick off during the
long term period. High temperatures look to warm into the mid 80s
to around 90 degrees Wednesday through Saturday. This will put our
high temps right around recording breaking temps. More on that
below. Lastly, Wednesday looks to be a bit breezy as at pressure
gradient tightens. Gusts around 30 MPH are likely at times.
95/Castillo
&&
.AVIATION...
(12Z TAFS)
Issued at 554 AM CDT MON MAR 31 2025
A line of showers and thunderstorms is beginning to move across
the region. Ahead of this line, MVFR/IFR ceilings are in place.
The TEMPO groups for the strongest activity remain unchanged. The
strongest activity will move southeast of all terminals by late
this morning with some VCSH lingering through the afternoon. VFR
ceilings return this evening. Depending on how much rain we
receive and how much drier air is in place, we could see another
round of MVFR cigs/vis early Tuesday morning. Maintained a mention
of MVFR cigs at all terminals with the exception of ANB/ASN as the
HREF probs were not as high.
95/Castillo
&&
.FIRE WEATHER...
A broken line of strong to severe thunderstorms will move across
the region through early this afternoon. Rain amounts between one
and two inches are probable. Drier air will move into the region
in the wake of a cold front today, leading to min RH values in the
35-45% range on Tuesday. Moisture will recover a bit by mid week
with min RHs back around 50%. Winds will need to be monitored on
Wednesday as southerly gust around 30 MPH appear likely at times.
Otherwise, we will be rain-free Tuesday with low to moderate rain
chances returning Wednesday through the weekend.
&&
.CLIMATE...
Issued at 155 PM CDT SUN MAR 30 2025
Forecast high temperatures are near record values from Wednesday,
April 2nd to Saturday, April 5th. The table below shows current
record high temperatures for each of those days.
April 2 April 3 April 4 April 5
Anniston 87 89 86 88
Birmingham 86 87 88 88
Tuscaloosa 88 86 87 89
Montgomery 88 87 89 91
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 75 41 75 56 / 90 10 0 10
Anniston 73 44 78 60 / 100 10 0 10
Birmingham 75 46 77 63 / 90 0 0 10
Tuscaloosa 75 46 79 64 / 90 0 0 10
Calera 74 48 78 63 / 100 10 0 10
Auburn 72 52 79 64 / 90 20 0 0
Montgomery 77 51 81 64 / 100 10 10 0
Troy 78 55 81 63 / 90 20 10 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...95
LONG TERM....95
AVIATION...95/CastilloHazardous weather outlook, Mar 31, 4:51 AM CDT, 1 hour 36 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 451 AM CDT Mon Mar 31 2025 ALZ011>015-017>050-011300- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 451 AM CDT Mon Mar 31 2025 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. There is a Level 3 out of 5 risk of severe storms through early this afternoon across central Alabama. Threats include tornadoes, hail up to golf ball size, and damaging winds. A Severe Thunderstorm Watch is in effect for the majority of Central Alabama through noon today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another threat for severe storms may develop Wednesday night through Thursday morning for the northwest portions of Central Alabama. There is currently a Level 2 to 3 out of 5 risk for those areas. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will be needed late tonight through early Monday afternoon, and may be needed Wednesday night.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 5:39 AM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 66 min |
| Mar 31, 6:13 AM CDT | Tornado Warning | BMX | Lamar | 34 min |
| Mar 31, 6:39 AM CDT | Tornado Warning | BMX | Fayette | 29 min |
| Mar 31, 6:45 AM CDT | Special Weather Statement | BMX | Pickens | 60 min |
| Mar 31, 6:49 AM CDT | Special Weather Statement | BMX | Walker, Winston | 56 min |
| Mar 31, 7:12 AM CDT | Special Weather Statement | BMX | Walker | 48 min |
| Mar 31, 7:29 AM CDT | Special Weather Statement | BMX | Greene, Sumter | 61 min |
| Mar 31, 7:39 AM CDT | Special Weather Statement | BMX | Blount, Jefferson, Tuscaloosa | 66 min |
| Mar 31, 8:03 AM CDT | Special Weather Statement | BMX | Blount | 27 min |
| Mar 31, 8:15 AM CDT | Special Weather Statement | BMX | Hale, Marengo | 60 min |
| Mar 31, 8:19 AM CDT | Special Weather Statement | BMX | Bibb, Shelby | 56 min |
| Mar 31, 8:37 AM CDT | Special Weather Statement | BMX | Etowah, St. Clair | 83 min |
| Mar 31, 8:37 AM CDT | Special Weather Statement | BMX | Dallas, Perry | 53 min |
| Mar 31, 9:00 AM CDT | Special Weather Statement | BMX | Chilton, Talladega | 60 min |
| Mar 31, 9:12 AM CDT | Special Weather Statement | BMX | Autauga, Dallas, Lowndes | 63 min |
| Mar 31, 9:18 AM CDT | Special Weather Statement | BMX | Calhoun | 57 min |
| Mar 31, 9:26 AM CDT | Special Weather Statement | BMX | Montgomery | 49 min |
| Mar 31, 9:49 AM CDT | Special Weather Statement | BMX | Clay, Coosa, Tallapoosa | 56 min |
| Mar 31, 9:51 AM CDT | Special Weather Statement | BMX | Cleburne | 39 min |
| Mar 31, 10:00 AM CDT | Special Weather Statement | BMX | Elmore, Montgomery | 45 min |
| Mar 31, 10:29 AM CDT | Special Weather Statement | BMX | Russell | 31 min |
| Mar 31, 10:33 AM CDT | Special Weather Statement | BMX | Chambers, Randolph, Tallapoosa | 57 min |
| Mar 31, 10:34 AM CDT | Special Weather Statement | BMX | Bullock, Macon, Pike | 41 min |
| Mar 31, 10:56 AM CDT | Special Weather Statement | BMX | Lee | 49 min |
| Mar 31, 11:00 AM CDT | Severe Thunderstorm Warning | BMX | Lee | 15 min |
| Mar 31, 11:09 AM CDT | Special Weather Statement | BMX | Barbour, Russell | 51 min |
| Mar 31, 12:01 PM CDT | Special Weather Statement | BMX | Barbour | 29 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.